Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 9, NWS Aberdeen, SD

June 16, 2009Walworth County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 16, 2009, 1:41 PM CDT for Walworth County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 1:41 PM CDT (18:41 UTC)
Expired
Jun 16, 2009, 2:30 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Walworth County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:02 PM CDTTORNADO12 Se Selby, SDBRIEF TOUCHDOWN
Jun 16, 2:19 PM CDTHAIL 16 W Bowdle, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 161841
TORABR
SDC129-161930-
/O.NEW.KABR.TO.W.0009.090616T1841Z-090616T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
141 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 230 PM CDT

* AT 140 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS
  LOCATED 9 MILES SOUTH OF JAVA...MOVING NORTHEAST AT 10 MPH.

* THIS TORNADO WILL BE NEAR...
  JAVA AROUND 215 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 216 AND 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 4561 9972 4526 9971 4526 9986 4546 10002
TIME...MOT...LOC 1841Z 228DEG 9KT 4537 9988

$$
HINTZ
1 follow-up statement
000 
WWUS53 KABR 161902
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 PM CDT TUE JUN 16 2009

SDC129-161930-
/O.CON.KABR.TO.W.0009.000000T0000Z-090616T1930Z/
WALWORTH SD-
202 PM CDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EASTERN
WALWORTH COUNTY...

AT 201 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS
TORNADO WAS LOCATED 7 MILES SOUTH OF JAVA...MOVING NORTHEAST AT 10
MPH.

THIS TORNADO WILL BE NEAR...
   JAVA AROUND 220 PM CDT...

AT 155 PM A FUNNEL CLOUD WAS REPORTED 6 MILES SOUTH OF JAVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 4561 9973 4526 9971 4526 9986 4546 10002
TIME...MOT...LOC 1901Z 223DEG 9KT 4541 9984

$$
HINTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 11:05 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 11:05 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1105 AM CDT TUE JUN 16 2009

.UPDATE...
NO MAJOR CHANGES MADE TO THE FORECAST THIS MORNING. AREA OF
SHOWERS AND THUNDERSTORM CURRENTLY OVER THE NORTH CENTRAL PART OF
THE CWA...WITH INDICATIONS OF MORE DEVELOPING TO THE WEST. SO
FAR...LIGHTNING AND HEAVY RAIN HAVE BEEN THE MAIN CONCERNS. STILL
EXPECT TO SEE MORE DEVELOPMENT THIS AFTERNOON...BUT SEVERE
CONCERNS ARE PRETTY MINIMAL. BIGGER CONCERN IS MORE RAIN OVER
AREAS THAT HAVE RECEIVED SIGNIFICANT RAINFALL THE LAST COUPLE OF
DAYS. WILL CONTINUE TO MONITOR FOR POSSIBLE FLOOD HEADLINES.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
PRECIPITATION CHANCES THROUGHOUT THE SHORT RANGE IS THE MAIN
FORECAST CHALLENGE.

A DRY LINE IS CURRENTLY MOVING ACROSS WESTERN SOUTH DAKOTA WITH
SOME PRE-FRONTAL SCATTERED SHOWERS AND THUNDERSTORM MOVING
NORTHEAST. DEW POINTS BEHIND THE DRY LINE ARE SHOWN TO BE IN THE
UPPER 40S TO THE LOWER 50S. AMPLE MOISTURE ACROSS MOST OF THE CWA
WILL RESULT IN ADDITIONAL THUNDERSTORM DEVELOP THROUGH AT LEAST
LATE MORNING. USED THE 4KM WRF WITH REGARDS TO THE PLACEMENT OF
THE BEST CHANCE FOR PRECIPITATION. LATER THIS AFTERNOON...BOUNDARY
LAYER DEW POINTS IN THE EASTERN HALF OF THE CWA INCREASE TO THE
MID 60S. HOWEVER THE BEST SHEAR AND CAPE VALUES ARE SOUTHEAST OF
THE CWA. IN THE SW CWA...MID LEVEL LAPSE RATES REACH TO PLUS 8C
LATER THIS EVENING...WITH DIURNALLY DRIVEN THUNDERSTORMS POSSIBLE.

LATE TONIGHT THROUGH WEDNESDAY MORNING LOOKS TO BE THE ONLY DRY
PERIOD...OR AT LEAST UNTIL THE NEXT MODEL RUN COMES IN. BEYOND
WEDNESDAY AFTERNOON...MODELS INDICATED SEVERAL HARD TO TIME SHORT
WAVES WILL MOVE ACROSS THE AREA. AT THIS TIME...THE EASTERN CWA
LOOKS TO BE THE BEST LOCATION TO SEE THUNDERSTORMS.

TEMPERATURES THROUGHOUT THE SHORT TERM WILL BE WITHIN A FEW
DEGREES OF CLIMO.

.LONG TERM...THURSDAY EVENING THROUGH SUNDAY EVENING
THE LONG TERM PERIOD STARTS OUT WITH AN UPPER LEVEL SHORT WAVE
TROUGH SWEEPING ACROSS THE REGION FRIDAY. CHANCES OF SHOWERS AND
THUNDERSTORMS EXIST WITH THIS FEATURE...ESPECIALLY FOR THE
NORTHEAST FA WHERE INSTABILITY IS THE GREATEST. THE PATTERN MAKES
A QUICK TRANSITION TO AN UPPER LEVEL RIDGE AND SURFACE HIGH
PRESSURE ON SATURDAY WHICH WILL RESULT IN BRIEF DRY PERIOD.
SATURDAY ALSO APPEARS TO BE THE WARMEST DAY OF THE LONG TERM
PERIOD WITH MODELS INDICATING 850 TEMPERATURES IN THE LOW 20S.
LATE SUNDAY INTO EARLY MONDAY ANOTHER SHORT WAVE AND SURFACE LOW
PRESSURE SYSTEM DEVELOPS AND BRINGS YET ANOTHER CHANCE OF
PRECIPITATION.

&&

.AVIATION...
MVFR CIGS COVER MUCH OF THE REGION THIS MORNING...WITH LINGERING
SHOWERS AND THUNDERSTORMS NEAR KABR. VSBYS MAY BE REDUCED TO 3-5
MI IN BR. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING WHICH COULD RESULT IN BRIEF MVFR/IFR
CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...KRAMLICH
AVIATION...KRAMLICH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 4:34 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT TUE JUN 16 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
434 AM CDT TUE JUN 16 2009 /334 AM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALLY HEAVY
RAINFALL. THE BEST LOCATIONS FOR STRONG TO SEVERE THUNDERSTORMS
WILL BE FROM EASTERN HAND COUNTY TO SOUTHERN CLARK AND DEUEL
COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE PATTERN IS EXPECTED THROUGHOUT THE WORK WEEK...WITH
NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS
PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE AFTERNOON HOURS.

SD

In the hours before

Local storm report, Jun 16, 11:10 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 AM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      GREEN GRASS             45.17N 101.25W
06/15/2009                   DEWEY              SD   LAW ENFORCEMENT

            BRIDGE ON ROUTE 14 WAS OVERTOPPED BY THE MOREAU RIVER AND
            CLOSED WEST OF GREEN GRASS. BASEMENT FLOODED 3 EAST OF
            GREEN GRASS. UNCONFIRMED REPORT OF UP TO 10 INCHES OF
            RAIN.

0800 PM     FLASH FLOOD      EAGLE BUTTE             45.00N 101.24W
06/15/2009                   DEWEY              SD   LAW ENFORCEMENT

            EAGLE BUTTE POLICE REPORTED STREET FLOODING DUE TO HEAVY
            RAINFALL.

&&

NWS
Local storm report, Jun 16, 12:01 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HEAVY RAIN       1 NNE ABERDEEN          45.48N 98.47W
06/16/2009  M2.81 INCH       BROWN              SD   NWS EMPLOYEE

1156 AM     HEAVY RAIN       2 NNE ABERDEEN          45.49N 98.47W
06/16/2009  M3.10 INCH       BROWN              SD   NWS EMPLOYEE

&&

KGILLE
Local storm report, Jun 16, 12:16 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1216 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             MINA                    45.44N 98.76W
06/16/2009  E1.00 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

NWS
Local storm report, Jun 16, 12:25 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     FUNNEL CLOUD     3 N MCLAUGHLIN          45.86N 100.81W
06/16/2009                   CORSON             SD   TRAINED SPOTTER

&&

TMK
Local storm report, Jun 16, 12:27 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FUNNEL CLOUD     2 N LITTLE EAGLE        45.71N 100.80W
06/16/2009                   CORSON             SD   PUBLIC

&&

TMK
Special weather statement, Jun 16, 12:42 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 PM CDT TUE JUN 16 2009

SDZ003>007-009>011-015>018-170000-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...BRITTON...MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD
1242 PM CDT TUE JUN 16 2009 /1142 AM MDT TUE JUN 16 2009/

...FUNNEL CLOUDS AND WEAK TORNADOES POSSIBLE THIS AFTERNOON...

THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE...AN UPPER LEVEL
DISTURBANCE...AND A WEAK FRONT ACROSS THE AREA WILL PRODUCE THE
POTENTIAL FOR FUNNEL CLOUDS AND WEAK TORNADOES THIS AFTERNOON AND
EVENING.

THESE TORNADOES ARE NOT ASSOCIATED WITH SUPERCELL THUNDERSTORMS
AND ARE GENERALLY MUCH WEAKER. HOWEVER...THEY CAN GENERATE WINDS IN
EXCESS OF 50 MPH...AND PRODUCE MINOR DAMAGE. IF YOU SPOT A TORNADO...TAKE
COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER RELATED UPDATES...INCLUDING POSSIBLE WARNINGS.

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM CDTFlash Flood WarningABRDewey2 hr
Jun 15, 7:20 PM CDTFlash Flood WarningABRCorson92 min
Jun 15, 7:44 PM CDTSevere Thunderstorm WarningABRDewey61 min
Jun 15, 8:13 PM CDTFlash Flood WarningABRDewey2 hr
Jun 15, 8:29 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully46 min
Jun 15, 8:47 PM CDTSevere Thunderstorm WarningABRDewey13 min
Jun 15, 9:04 PM CDTAreal Flood WarningABRDewey3 hr
Jun 15, 9:17 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Jones, Stanley, Sully43 min
Jun 15, 9:22 PM CDTSpecial Weather StatementABRDewey38 min
Jun 15, 9:46 PM CDTTornado WarningABRStanley29 min
Jun 15, 10:01 PM CDTSevere Thunderstorm WarningABRStanley44 min
Jun 15, 10:15 PM CDTTornado WarningABRStanley30 min
Jun 15, 10:26 PM CDTTornado WarningABRStanley34 min
Jun 15, 10:46 PM CDTTornado WarningABRStanley29 min
Jun 15, 11:15 PM CDTSpecial Weather StatementABRStanley30 min
Jun 16, 12:58 AM CDTSpecial Weather StatementABRWalworth32 min
Jun 16, 10:43 AM CDTAreal Flood AdvisoryABRBrown, Edmunds3 hr
Jun 16, 1:13 PM CDTAreal Flood AdvisoryABRMarshall3 hr
Jun 16, 1:30 PM CDTSevere Thunderstorm WarningABRCampbell, Corson30 min
Jun 16, 1:32 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
Jun 16, 1:39 PM CDTTornado WarningABREdmunds, Faulk, Potter51 min
Jun 16, 1:42 PM CDTTornado WarningABRHand48 min
Jun 16, 2:05 PM CDTTornado WarningABRHand40 min
Jun 16, 2:08 PM CDTTornado WarningABRFaulk37 min
Jun 16, 2:17 PM CDTSevere Thunderstorm WarningABRBrown, Spink58 min
Jun 16, 2:20 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth40 min
Jun 16, 2:27 PM CDTTornado WarningABRHand63 min
Jun 16, 2:29 PM CDTTornado WarningABRFaulk46 min
Jun 16, 2:40 PM CDTFlash Flood WarningABRBrown, Day, Spink5 hr
Jun 16, 2:58 PM CDTSevere Thunderstorm WarningABRHand, Spink30 min
Jun 16, 3:05 PM CDTTornado WarningABRHand55 min
Jun 16, 3:06 PM CDTTornado WarningABRFaulk19 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningABRBrown, Spink44 min
Jun 16, 3:28 PM CDTSevere Thunderstorm WarningABRFaulk, Hand62 min
Jun 16, 3:38 PM CDTTornado WarningABRHand52 min
Jun 16, 3:48 PM CDTTornado WarningABRHand42 min
Jun 16, 3:52 PM CDTFlash Flood WarningABRBrown, Edmunds4 hr
Jun 16, 3:56 PM CDTSevere Thunderstorm WarningABRHand49 min
Jun 16, 4:21 PM CDTTornado WarningABRHand39 min
Jun 16, 5:46 PM CDTSpecial Weather StatementABRGrant29 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.